A nurse on the psychiatric unit is caring for a patient with schizophrenia who recently started clozapine. Upon assessment, the patient has a temperature of 101.2 F, heart rate of 97 beats per minute, and a productive cough. The patient’s laboratory findings which show hemoglobin 15 g/dL, hematocrit 42%, WBC of 1700/mm³, and ANC (absolute neutrophil count) of 700/mm³. The nurse suspects what?

Neutropenia related to clozapine therapy

Explanation

•Neutropenia is a decrease in the neutrophil count in the blood. Patients with a decreased neutrophil count are at an increased risk for infection because neutrophils are blood cells that fight infectious agents in the body.

•Some drugs increase the risk of developing neutropenia, including Clozaril (clozapine). Patients on this drug should be monitored for signs of infection, and laboratory work should be checked regularly for decreasing neutrophils (neutropenia).  Patients on clozapine are registered and adverse effects are tracked by each manufacturer on a registry.

•An ANC <1,000/mm³ would require precautions to prevent infection and likely discontinuation of the medication until levels return to normal.

•Clozapine may cause neutropenia, but not leukemia. Leukemia is an increased production of white blood cells which is the opposite condition from neutropenia.

•Aplastic anemia causes a decrease in WBC, RBCs and platelets, and is not caused by clozapine.

•While some respiratory infections like pneumonia may be acquired as nosocomial infections, delusions can not be attributed as a contributing factor. If a patient on clozapine developed a respiratory infection, it may be related to possible neutropenia. This is why ANC levels are monitoring very closely while patients are on clozapine.

Visit our website for other NCLEX topics now!